Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 200, NWS Denver/Boulder, CO

July 23, 2018Douglas County, Jefferson County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 23, 2018, 2:14 PM MDT for Douglas County, Jefferson County, Colorado. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2018, 2:14 PM MDT (20:14 UTC)
Expired
Jul 23, 2018, 3:00 PM MDT
In force
46 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Douglas County, CO, Jefferson County, CO

The radar

The Denver radar (KFTG), 83 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 2:31 PM MDTHAIL 0.882 Sw Deckers, CO
Jul 23, 2:50 PM MDTHAIL 0.759 W Palmer Lake, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 23, 1:27 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.2 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 267 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
267 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
981 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

667 
WUUS55 KBOU 232014
SVRBOU
COC035-059-232100-
/O.NEW.KBOU.SV.W.0200.180723T2014Z-180723T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
214 PM MDT MON JUL 23 2018

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Southern Douglas County in northeastern Colorado...
  Southwestern Jefferson County in central Colorado...

* Until 300 PM MDT.

* At 214 PM MDT, a severe thunderstorm was located near Deckers, or
  33 miles southwest of Denver, moving southeast at 30 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Larkspur, Westcreek, Perry Park, Devils Head, Cheesman Reservoir,
  Deckers and Greenland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3913 10525 3922 10540 3924 10540 3938 10527
      3922 10470 3913 10481
TIME...MOT...LOC 2014Z 300DEG 24KT 3929 10525 

HAIL...1.25IN
WIND...<50MPH
 
$$

SCHLATTER
2 follow-up statements
851 
WWUS55 KBOU 232031
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
231 PM MDT MON JUL 23 2018

COC059-232040-
/O.CAN.KBOU.SV.W.0200.000000T0000Z-180723T2100Z/
Jefferson CO-
231 PM MDT MON JUL 23 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN JEFFERSON COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
central and northeastern Colorado.

LAT...LON 3913 10525 3916 10531 3918 10529 3920 10529
      3921 10526 3924 10525 3924 10524 3925 10524
      3926 10522 3932 10519 3933 10519 3935 10517
      3922 10470 3913 10481
TIME...MOT...LOC 2030Z 307DEG 21KT 3922 10519 

$$

COC035-232100-
/O.CON.KBOU.SV.W.0200.000000T0000Z-180723T2100Z/
Douglas CO-
231 PM MDT MON JUL 23 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR SOUTHERN DOUGLAS COUNTY...

At 230 PM MDT, a severe thunderstorm was located near Deckers, or 33
miles northwest of Colorado Springs, moving southeast at 25 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Larkspur, Westcreek, Deckers, Perry Park, Devils Head and Greenland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3913 10525 3916 10531 3918 10529 3920 10529
      3921 10526 3924 10525 3924 10524 3925 10524
      3926 10522 3932 10519 3933 10519 3935 10517
      3922 10470 3913 10481
TIME...MOT...LOC 2030Z 307DEG 21KT 3922 10519 

HAIL...1.00IN
WIND...<50MPH
 
$$

SCHLATTER
458 
WWUS55 KBOU 232054
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
254 PM MDT MON JUL 23 2018

COC035-232103-
/O.EXP.KBOU.SV.W.0200.000000T0000Z-180723T2100Z/
Douglas CO-
254 PM MDT MON JUL 23 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN DOUGLAS COUNTY WILL
EXPIRE AT 300 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy 
rain is occuring with this thunderstorm and there is a small stream 
flood advisory in effect until 430 PM across the Hayman burn scar in 
southwest Douglas County.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
central and northeastern Colorado.

LAT...LON 3913 10525 3916 10531 3918 10529 3920 10529
      3921 10526 3924 10525 3924 10524 3925 10524
      3926 10522 3932 10519 3933 10519 3935 10517
      3922 10470 3913 10481
TIME...MOT...LOC 2053Z 300DEG 24KT 3916 10508 

$$

SCHLATTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 10:21 AM MDT, 3 hours 53 minutes earlier.

Area forecast discussion, Jul 23, 10:21 AM MDT, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1021 AM MDT Mon Jul 23 2018

.UPDATE...
Issued at 959 AM MDT Mon Jul 23 2018

Main storm threat today will be heavy rain with the storms with
deep moisture over Colorado. PW values have increased about a
third of an inch over the past 24 hours with values now around
1.20 to 1.50 inches over the plains. Mid level flow is between
20-30kt so storms should be moving along to keep the flash flood
threat at a minimum. Models do seem to be focusing the heaviest
rain over the Palmer Divide and will watch these areas closely. There
will certainly be heavy rain with storms with potential amounts
of one inch of rain in 30 minutes or less. There is also a slight
chance for severe storms on the plains with marginal large hail
threat up to 1 inch in diameter due to surface based capes from
800-1500j/kg and mid level flow at 25-30kt. This overall scenario
covered sufficiently in ongoing forecast.

&&

.SHORT TERM...(Today and tonight)
Issued at 457 AM MDT Mon Jul 23 2018

A moist and slightly unstable airmass will remain over the area
today. Models are slightly overestimating the moisture, with
surface dew points about 3 degrees too high, and precipitable
water about 10 percent too high. This has been the case since
yesterday. This has some consequences for the amount of
instability and potential rainfall.

Main weather features for today are a minor jet streak that moves
across Wyoming during the day today, and the heating of the
relatively clear air over the central Colorado mountains and the
foothills west and southwest of Denver. These will combine to
create an area of late morning/early afternoon convection that
then moves eastward onto the plains. This should then feed on the
east to southeast inflow, turn right a bit and slow down as it
drops into southeastern Colorado.

Convective environment has some ingredients for both severe hail
and wind and heavy rainfall, but not in the greatest combination.
In the end the environment really doesn't look too different from
yesterday, except for stronger shear. CAPEs will range from
500-1000 J/kg over the west part of the area, and probably not
more than 1000 J/kg on the plains due to the cloud cover. The
cloudy environment should make it hard to sustain strong updrafts,
so the greatest hail threat may be in the early convection in and
near the foothills. We are also still fighting a pretty warm
environment overall, despite the cooler surface temperatures.
Severe wind threat would probably be from any organized outflows
that would take a while to develop. Much less evaporation than
normal, but a blob of heavy rain could eventually present a
threat. That's probably more likely as the convection is moving
out of our area to the southeast this evening. We'll mention
possible marginally severe storms where there may be a bit more
energy across the Palmer Divide region.

As for the rain threat, we still have high precipitable water of
1.0 to 1.5 inches. Weak instability overall, but it could get to a
more favorable "long, skinny" 1000 J/kg CAPE profile on the plains
this evening. Biggest negative factor is the wind profile with
30-40 knots of wind at 500 mb in areas north of Denver, with a bit
less further south, and a developing 10-15 knot E-SE low level
wind on the plains feeding convergence on the front end of storms.
It's hard to see how the storms will manage to stay over any area
for more than an hour. So the rain threat looks to be a quick shot
of heavy rain, perhaps 1-1.5 inches in 30-60 minutes. This could
cause minor flooding in sensitive areas such as burn scars or
urban areas, but again there doesn't seem to be much threat of
anything more serious or of larger scale. As usual, there may be a
bit more of a threat on the plains this evening, mainly in
Lincoln and southern Elbert counties where the convection may be
slowing down a bit in a slightly more favorable environment.

Having said all that, there's a pretty good chance of getting a
wetting rain across most of our area, so I did raise PoPs across
the board. Some chance the northeast corner will miss out, but
the6jet will probably be far enough north to bring some lift all
the way out there.

Forecast temps look alright. Not a lot of warming today, but we
have a really mild start. The forecast is a couple degrees above
guidance today and tonight and that looks good. Clearing from
north to south could result in some low cloud formation for
several hours before there is further drying.

.LONG TERM...(Tuesday through Sunday)
Issued at 457 AM MDT Mon Jul 23 2018

The upper ridge center moves slowly westward into the southern
Great Basin by 12Z Thursday morning. There is 35 to 65 knot west-
northwesterly jet level flow for the CWA Tuesday through Wednesday
night. There is little in the way of any synoptic scale energy,
however there an upper trough well to our northeast on Wednesday.
The low level winds are progged to be southeasterly on Tuesday,
normal drainage patterns Tuesday night, a cold front and north to
easterly winds on Wednesday and east to southeasterlies Wednesday
night. Precipitable water values are in the 0.50 to 1.25 inch
range Tuesday, then 0.75 to 1.50 inch Tuesday night through
Wednesday night. There is pretty decent CAPE progged for the
southern and eastern CWA late day Tuesday. There is pretty high
CAPE again for the foothills and southern CWA for late day
Wednesday. For pops will go with a "chance" of late day storms for
the southwestern CWA, with a none to a "slight chance" for the
rest of forecast area. Pops on Wednesday afternoon and evening
will range from 40-60%s for most of the CWA. For temperatures,
Tuesday's highs are up 4-8 C from Monday's. A cold front on
Wednesday morning drops Wednesday's highs 3-5 C from Tuesday's
readings. For the later days, Thursday through Sunday, the upper
ridge stays anchored to the desert southwest with west-
northwesterly flow aloft for the CWA all four days. The jet level
winds are moderate in speed early, but get stronger on Saturday
and Sunday, and in fact there is a bit of jet maximum in place
Saturday and Sunday. Moisture is fairly good Thursday through
Saturday, with some drying next Sunday. Temperatures look to be
below seasonal normals all four days.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 959 AM MDT Mon Jul 23 2018

Expect showers and thunderstorms over the terminals this afternoon
and evening with potential MVFR cigs with passing storms. Best
chance for storms from 21-01z and then slowly diminishing threat
by late evening hours. Surface winds already shifting to the
northeast and will maintain this direction through pre storm
environment.
&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Entrekin
SHORT TERM...Gimmestad
LONG TERM...RJK
AVIATION...Entrekin
Hazardous weather outlook, Jul 23, 10:41 AM MDT, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1041 AM MDT Mon Jul 23 2018

COZ030>051-241645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1041 AM MDT Mon Jul 23 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Showers and thunderstorms will continue to develop and increase
during the afternoon hours over the mountains and plains. The
main threat from the storms today will be heavy rainfall. Some of
the storms could produce 1 to 2 inches of rain in an hour or two,
which could produce minor flooding. A couple of severe
thunderstorms will be possible with wind gusts to 60 mph and hail
to one inch in diameter. These stronger storms are most likely in
the area south and southeast of Denver this afternoon. Showers and
thunderstorms will slowly diminish from northwest to southeast
during the late evening hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There will be a chance of late day showers and thunderstorms in
the mountains on Tuesday, with a slight chance elsewhere. Late
day showers and thunderstorm chances will spread across most of
forecast area Wednesday through Saturday. Heavy rain can be
expected with some of the storms, but the upper steering winds
aloft should be strong enough to keep the storms moving which
will lower the flooding threat some what. Sunday a bit of drying
is expected. Temperatures will be below seasonal normals most
days, with the exception of Tuesday, when normal highs are
expected with temperatures around 90 degrees F on the plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight, however
heavy rainfall reports will be appreciated.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 6:33 PM MDTSpecial Weather StatementBOULincoln27 min
Jul 22, 6:58 PM MDTAreal Flood AdvisoryBOULincoln2 hr
Jul 22, 8:58 PM MDTAreal Flood AdvisoryBOULincoln3 hr
Jul 22, 9:11 PM MDTFlash Flood WarningBOULincoln3 hr
Jul 22, 11:34 PM MDTSpecial Weather StatementBOUWashington26 min
Jul 23, 1:25 PM MDTSevere Thunderstorm WarningBOUPark35 min
Jul 23, 1:51 PM MDTSevere Thunderstorm WarningBOUDouglas, Jefferson, Park24 min
Jul 23, 2:29 PM MDTAreal Flood AdvisoryBOUDouglas87 min
Jul 23, 3:22 PM MDTSevere Thunderstorm WarningBOUPark23 min
Jul 23, 3:46 PM MDTSevere Thunderstorm WarningBOUPark29 min
Jul 23, 4:07 PM MDTAreal Flood AdvisoryBOUArapahoe, Denver, Douglas, Jefferson83 min
Jul 23, 4:16 PM MDTAreal Flood AdvisoryBOUAdams, Arapahoe, Denver, Weld89 min
Jul 23, 4:43 PM MDTSpecial Weather StatementBOUDenver32 min
Jul 23, 4:46 PM MDTSevere Thunderstorm WarningBOUPark29 min
Jul 23, 5:03 PM MDTSpecial Weather StatementBOUDouglas42 min
Jul 23, 5:32 PM MDTAreal Flood AdvisoryBOUArapahoe, Douglas, Elbert38 min
Jul 23, 5:47 PM MDTAreal Flood AdvisoryBOUAdams, Arapahoe, Denver, Weld55 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.